|Alternative tx for wasting
Oct 20, 2003
Answering a question about wasting and the use of hgh, you mentioned that you prefer other alternative treatments. Could you talk about them? Thanks
Response from Dr. Pierone
Wasting should probably be defined first because it can be a confusing topic.
AIDS-related wasting refers to loss of lean body mass usually related to an underlying opportunistic infection and can be life-threatening if left unchecked. We are not seeing this condition as much because of advances in treatment of HIV which prevent progression to AIDS.
What we see a lot of now is fat redistribution syndrome, especially with loss of subcutaneous fat. This fat loss, especially when in occurs in the face, makes people look gaunt and sick. It may also stigmatize them because many people in the community and elsewhere recognized this look.
For AIDS-related wasting my first priority is to diagnose the underlying condition that is causing the process to occur. Is there undiagnosed CMV (cytomegalovirus) or MAC (mycobacterium avium complex) infection or esophageal candidiasis? Is the person depressed or anxious and not eating because of an intensely stressful situation? Are they constantly nauseated from their HIV medications, but not realizing it?
Sometimes determining what the underlying process is and correcting it is all that it needed. If someone has esophageal thrush treated they will gain their weight and muscle back without any additional medications. However, if muscle wasting has gone along for a while androgenic steroids are useful. Testosterone for men and decadurabolin for men and women help regain muscle faster. Oxandrin is another androgenic steroid in pill form that works.
Marinol is also helpful for those with loss of appetite and Megace also has a role for some that need an appetite boost. Liquid supplements are sometimes needed for those that have trouble with meal preparation or tolerating solid food. Feeding tubes may be required in severe cases and sometimes intravenous feeding as well.
For facial fat loss we try to change the offending antiretroviral agent. This is often related to stavudine (Zerit) and less often to AZT (Retrovir). Over time, there is often slow improvement off the culprit medication. A variety of cosmetic procedures are available to those that can afford them facial implants, injection of different filling agents, and face lifts.
Hope this helps. GP
- Pain In Penis After Having Sex During Period What Are The Chances Of HIV
- How Often Does Chlamydia Cause You To Be Sterile In Women?
- If You Use A Condom Correctly Can You Get A Std?
- Vaginal Abscess
- Any Case Of HIV By Spitting Blood In Eyes
- HIV Risk Unprotected Vaginal Sex For A Few Seconds
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.